Alert archive / Alabama / Areal Flood Warnings in 2021

Areal Flood Warning 17, NWS Birmingham, AL

September 21, 2021Cherokee County, Alabama

NWS Birmingham, AL issued this areal flood warning at Sep 21, 2021, 10:39 PM CDT for Cherokee County, Alabama. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2021, 10:39 PM CDT (03:39 UTC)
Expired
Sep 22, 2021, 10:51 AM CDT
In force
12 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WGUS44 KBMX 220339
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
1039 PM CDT Tue Sep 21 2021

ALC019-230345-
/O.NEW.KBMX.FA.W.0017.210922T0339Z-210923T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
1039 PM CDT Tue Sep 21 2021

The National Weather Service in Birmingham has issued a

* Flood Warning for...
  Central Cherokee County in northeastern Alabama...

* Until 1045 PM CDT Wednesday.

* At 1039 PM CDT, reporting gauges indicate elevated levels along 
  the Chattooga River Above Weiss Lake. This will cause lowland 
  flooding along the Chattooga River Above Weiss Lake.

* Some locations that will experience flooding include...
  Cedar Bluff, Gaylesville, Cornwall Furnace Park, Eastern Weiss 
  Lake and Western Weiss Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3422 8564 3425 8563 3425 8560 3426 8559
      3429 8555 3428 8553 3431 8551 3429 8549
      3429 8551 3426 8553 3426 8555 3422 8556
      3422 8561 3421 8561

$$

32/Davis
1 follow-up statement
026 
WGUS84 KBMX 221551
FLSBMX

Flood Statement
National Weather Service Birmingham AL
1051 AM CDT Wed Sep 22 2021

ALC019-221601-
/O.CAN.KBMX.FA.W.0017.000000T0000Z-210923T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
1051 AM CDT Wed Sep 22 2021

...FLOOD WARNING IS CANCELLED FOR CENTRAL CHEROKEE COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3422 8564 3425 8563 3425 8560 3426 8559
      3429 8555 3428 8553 3431 8551 3429 8549
      3429 8551 3426 8553 3426 8555 3422 8556
      3422 8561 3421 8561

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Sep 21, 8:47 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 21, 8:47 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
847 PM CDT Tue Sep 21 2021

.UPDATE...
Evening Update.

&&

.SHORT TERM...
/Updated at 847 PM CDT Tue Sep 21 2021/
Remainder of tonight.

Light showers with a little thunder will be possible until the
front moves through in the morning. QPF is not expected to be
high and any storms should not be strong. Although cooler
temperatures will begin to sneak in from the NW as the front
arrives, the better cooler air will hold off for one more night.
Winds are expected to begin to shift to the NW after midnight from
W-E as the front starts to move into the area as well. Ahead of
the front, some patchy fog may occur in spots.

08

Previous short-term discussion:
/Updated at 112 PM CDT Tue Sep 21 2021/
Through Wednesday.

A major pattern change is on our doorstep just to the northwest
of Central Alabama in the form of a cold front that will bring
much needed relief from the very tropical, wet pattern we've been
stuck in for quite a while. We'll have to wait just a little while
longer, as scattered to numerous showers and a few storms have
blossomed across much of the area early this afternoon. The back
door wedge front has already become fairly diffuse over the far
northeastern counties this afternoon, but will continue to help
trigger additional convection. Meanwhile, some mesoscale
boundaries have become dominant features across the western
counties, triggering heavy showers and a few storms, moving
southeasterly toward the U.S. 80 corridor. Looking at 12z KBMX
sounding parameters from this morning, there's still an outside
chance of a few stronger storms developing with gusty winds, but
best chance will be across the southern and southeastern counties
through the late afternoon and early evening hours. Additional
convection has developed over in Mississippi ahead of an old
outflow boundary that's triggered a line of more organized showers
and storms. We'll be watching that line of storms as they move
into the western and northwestern counties later on this evening,
where PoPs remain the highest between 7pm and midnight tonight.

In terms of the timing of the front moving through, it will be at
a good time of the day in terms of limiting the potential of
strong storms with not a lot of instability to work with. In
addition, low-level winds will quickly be turning to the northwest
between midnight and 7am Wednesday morning, limiting low-level
moisture as well. With that in mind and looking at latest high-
res guidance from 7am to noon on Wednesday, PoPs have been trimmed
back across the southern half of the state, and may need to be
reduced areawide if current guidance trends continue. Rain showers
and possibly a few storms will quickly move eastward by noon
Wednesday with a refreshing northwest breeze moving across the
region. Winds could gust up to 20mph at times Wednesday afternoon
under mostly sunny skies. Winds will diminish after sunset
Wednesday, as we head toward lows in the 50s Wednesday night.

56/GDG

.LONG TERM...
/Updated at 152 PM CDT Tue Sep 21 2021/

Fall-lovers rejoice! That's really all that needs to be said
about the long-term forecast. Thanks to tonight's cold front and
building high pressure, we'll see cooler and much drier conditions
through early next week. No significant changes were made to
high/low temperatures, and pops remain at zero for the entire
period. The return of sunshine...something we haven't seen in
quite some time...will allow folks to do some much needed yard
work.

19

Previous long-term discussion:
/Updated at 237 AM CDT Tue Sep 21 2021/
Wednesday night through Monday.

The cold front is well south and east of our area by Wednesday
night, and cooler/drier air will be advecting into the region. High
pressure builds in across Central AL for the second half of the week
and into the weekend, leading to dry weather. I've got 0% chance of
rain/storms in the forecast for most of the extended period, which
is a big shift from the pattern we've seen over the past several
days. Low temperatures Thursday and Friday mornings will drop into
the low to mid 50s with highs in the 70s to low 80s. The low level
ridging is expected to persist through early next week as the upper
pattern features at least one or two troughs that dip through the
Upper Midwest, but remain north of our area. Temperatures begin to
rebound slightly as we go through the weekend through early next
week, but will remain seasonably cool - roughly 5 degrees below
normal Saturday and Sunday, and near normal for this time of year on
Monday.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

One more day of convection to go before fall arrives. Scattered
showers with some TS is noted across C AL this evening. Chances
will continue to be present through ~sunrise in the W (11-12z) ~15
E. Cold front will breeze through with winds becoming NW 8-14KTS
and some higher gusts for Wed. Cigs tonight will become MVFR then
deteriorate to IFR and some lower ahead of front and as more
convection moves through. Some reduced visibilities are possible
with heavier rains. Conditions become VFR from W-E 16-19z.

08

&&

.FIRE WEATHER...

Wet conditions will continue through tonight, with generally
light winds and low ceilings during the early morning hours on
Wednesday. A cold front will usher in cooler and drier weather
starting Wednesday afternoon and continuing through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  74  51  72  49 /  60  60   0   0   0
Anniston    67  76  53  74  51 /  50  60   0   0   0
Birmingham  65  74  54  73  52 /  60  40   0   0   0
Tuscaloosa  66  75  55  74  53 /  50  20   0   0   0
Calera      67  76  55  73  54 /  40  30   0   0   0
Auburn      70  78  55  75  54 /  30  50   0   0   0
Montgomery  71  78  56  77  54 /  20  20   0   0   0
Troy        70  79  56  77  53 /  20  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 21, 2:48 AM CDT, 19 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
248 AM CDT Tue Sep 21 2021

ALZ011>015-017>050-221100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
248 AM CDT Tue Sep 21 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.